Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 21, 2011, 2:39 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2011, 2:39 PM CDT (19:39 UTC)
- Expired
- Apr 21, 2011, 3:02 PM CDT
- In force
- 23 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:51 PM CDT | HAIL 1 | 5 Sw Greensburg, LA | HAIL FALLING HEAVY AT TIMES AT THE FIRE STATION ON HIGHWAY 37. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
909
WUUS54 KLIX 211939
SVRLIX
LAC063-091-105-212030-
/O.NEW.KLIX.SV.W.0072.110421T1939Z-110421T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
239 PM CDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
SOUTHERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF GREENSBURG...
WEST CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF AMITE...
* UNTIL 330 PM CDT
* AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF GREENSBURG...AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF GREENSBURG BY 310 PM CDT...
MONTPELIER BY 325 PM CDT...
7 MILES WEST OF AMITE AND 7 MILES WEST OF ROSELAND BY 330 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3085 9049 3060 9052 3069 9084 3078 9085
3082 9084 3083 9085 3086 9085
TIME...MOT...LOC 1939Z 277DEG 9KT 3075 9078
$$1 follow-up statement
332
WWUS54 KLIX 212002
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT THU APR 21 2011
LAC063-091-105-212011-
/O.CAN.KLIX.SV.W.0072.000000T0000Z-110421T2030Z/
ST. HELENA LA-LIVINGSTON LA-TANGIPAHOA LA-
302 PM CDT THU APR 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TANGIPAHOA...
NORTHEASTERN LIVINGSTON AND SOUTHERN ST. HELENA PARISHES IS
CANCELLED...
AT 301 PM CDT...THE THUNDERSTORM THAT PROMPTED THE SEVERE
THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS.
LAT...LON 3085 9049 3060 9052 3069 9084 3078 9085
3082 9084 3083 9085 3086 9085
TIME...MOT...LOC 2001Z 277DEG 9KT 3077 9071
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:10 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 21, 1:10 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 110 PM CDT THU APR 21 2011 .AVIATION... LINE OF TSRA IS BEARING DOWN ON KMCB AND WILL LIKELY PRODUCE A 1-2 HOUR PERIOD OF VSBYS AOB 2 NM...CIGS 020-030...AND WIND GUSTS AS HIGH AS 35 KNOTS. THERE IS LOWER CONFIDENCE THAT THE LINE OF STORMS WILL MAINTAIN ITS STRENGTH OR HOLD TOGETHER AS FAR SOUTH AS KBTR-KASD-KHSA-KGPT...BUT HAVE PLACED A 2 HOUR PERIOD OF VCTS STARTING AT 20Z FOR KBTR AND 21Z FOR THE TAF AIRPORTS TO THE EAST. HAVE LEFT THE SOUTH SHORE AIRPORTS WITH NO MENTION OF SHRA/TSRA THE NEXT 24 HOURS. ANOTHER PERIOD OF MVFR TO IFR IS EXPECTED AGAIN AFTER 06-08Z TONIGHT THROUGH MID MORNING ON FRIDAY MAINLY DUE TO CIGS AND SOME LIGHT VSBY RESTRICTIONS. 22/TD && .PREV DISCUSSION... /ISSUED 1154 AM CDT THU APR 21 2011/ UPDATE... COLD POOL FROM OVERNIGHT CONVECTION OVER ARKANSAS AND MISSISSIPPI HAS BEEN DRIVING CONVECTIVE DEVELOPMENT SOUTHWARD THIS MORNING. THIS CONVECTION HAS REACHED AS FAR SOUTH AS NATCHEZ ALREADY. WITH AN UNSTABLE AIRMASS IN PLACE...ONLY QUESTION REMAINING IS HOW FAR SOUTH WILL CONVECTION DEVELOP. HAVE RAISED PRECIPITATION CHANCES TO CHANCE CATEGORY FROM INTERSTATE 10/12 CORRIDOR NORTHWARD. SPC HAS BROUGHT SLIGHT RISK SOUTHWARD TO MISSISSIPPI-LOUISIANA LINE...WHICH APPEARS REASONABLE BASED ON 12Z SOUNDING DATA. WILL KEEP AREAS SOUTH OF LAKE PONTCHARTRAIN DRY FOR NOW...BUT WILL CONTINUE TO MONITOR. HAVE ALSO CHANGED CLOUD FORECAST FOR TODAY TO MOSTLY CLOUDY AS CUMULUS FIELD IS RATHER EXTENSIVE. UPDATE HAS ALREADY BEEN ISSUED. 35 PREV DISCUSSION... /ISSUED 639 AM CDT THU APR 21 2011/ UPDATE... MADE A QUICK CHANGE TO THE FORECAST TO ADD A SLIGHT CHANCE OF SOME SHOWERS AND A ISOLATED THUNDERSTORM MAINLY IN THE SOUTHWEST MISSISSIPPI COUNTIES AND ALONG THE MISSISSIPPI COAST. BUMPED THE POPS FROM 10 TO 20 DUE TO THE APPROACH OF AN OUTFLOW BOUNDARY AS PREVIOUSLY MENTIONED BEING THE POSSIBLE FOCUS OF SOME ACTIVITY. OTHERWISE...EVEN THOUGH A STRAY SHOWER ELSEWHERE CANNOT BE COMPLETELY RULED OUT THE CHANCES REMAIN VERY LOW AND DID NOT WARRANT ANY OTHER CHANGES TO THE FORECAST. 98/SO PREV DISCUSSION... /ISSUED 317 AM CDT THU APR 21 2011/ SHORT TERM... NOT A LOT OF CHANGE FROM YESTERDAY. THE OUTFLOW BOUNDARY THAT SHOULD HAVE MADE ITS WAY TO THE AREA IS ONLY ONE TIER OF COUNTIES NORTH OF THE CWA. WILL HAVE TO MAINTAIN A SLIGHT CHANCE OF SEEING A TS TODAY MAINLY OVER SOUTHWESTERN MISS. FCAST CURRENTLY SHOWS 10% WHICH SHOULD SUFFICE. THE SAME PROBLEM WILL EXIST TODAY AS DID YESTERDAY...IF A TS IS ABLE TO DEVELOP...IT WILL BE CAPABLE OF BEING SEVERE. WITH LITTLE CHANCE OF INITIATION OF A TS...WILL HOLD CURRENT FCAST AS IS. SFC CONVERGENCE MAY HELP SOME OF US GET SOME RAIN SAT. THE MAIN AREA WILL BE IN SE LA NEAR THE NEW ORLEANS METRO AREA. OTHER THAN TRYING TO SQUEEZE OUT A CHANCE OF RAIN IN THE NEAR TERM...THERE IS LITTLE CHANCE OF ANY SIGNIFIGANT PRECIP IN THE FCAST UNTIL THE LAST DAY...WED. THERE IS SOME DIFFERENCES IN SOLUTIONS THAT FAR OUT BUT WITH A DEEP TROUGH DIGGING FAR ENOUGH SOUTH DURING THIS TIME OF YEAR IT IS HARD TO NOT BELIEVE THERE WOULD NOT BE ANY HAZARDOUS WX ASSOCIATED WITH IT. WILL INTRODUCE THE POSSIBILITY OF STRONG OR SEVERE TS WTIH THIS FRONT BUT WITH A NOTE THAT THINGS MAY DIFFER AS WEL APPROACH THIS SCENARIO. AVIATION... MOSTLY MVFR CONDITIONS THIS MORNING WITH SOME IFR DUE TO CEILINGS. SITES RUN FROM BKN/OVC 500 FT AT KGPT TO SCT 2500 FT AT KMCB. LOCATIONS EXPECTED TO IMPROVE AFTER SUNRISE HOWEVER CEILINGS WILL REMAIN THE ISSUE AS A FRONT PUSHES SOUTH AND STALLS OVER NORTH LOUISIANA AND CENTRAL MISSISSIPPI. WINDS WILL HELP KEEP VISIBILITIES IN CHECK. ONLY OTHER IMPACT COULD BE A VERY ISOLATED SHOWER OR THUNDERSTORMS THAT GETS NEAR AIRPORT LOCATIONS BUT CHANCES REMAIN LOW. MARINE... GRADIENT BETWEEN HIGH PRESSURE CENTERED OVER THE ATLANTIC AND A LOW PRESSURE SYSTEM CENTERED OVER THE UPPER MIDWEST HAS KEPT WINDS UP IN THE COASTAL WATERS. THIS LAMINAR SOUTHERN FLOW WILL BEGIN TO RELAX TODAY. CONCERNED STRONG WINDS WILL PERSIST THOUGH MID MORNING THUS HAVE EXTENDED THE SMALL CRAFT EXERCISE CAUTION THROUGH THE NEXT FORECAST UPDATE. COLD FRONT TO STALL AROUND NORTH LOUISIANA TO CENTRAL MISSISSIPPI. COULD SEE A FEW SHOWERS IN THE COASTAL WATERS BUT CHANCES ARE SLIM. && .PRELIMINARY POINT TEMPS/POPS... MCB 84 68 87 68 / 40 10 10 10 BTR 87 71 88 70 / 30 10 10 10 ASD 86 70 86 69 / 30 10 10 10 MSY 87 71 85 70 / 10 10 10 10 GPT 83 71 82 70 / 30 10 10 10 PQL 84 68 83 69 / 30 10 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Apr 21, 11:51 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 1151 AM CDT THU APR 21 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-221700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 1151 AM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EXTREME SOUTHERN PORTIONS OF SOUTHWEST MISSISSIPPI EARLY THIS AFTERNOON. THIS ACTIVITY MAY CONTINUE TO DEVELOP SOUTH INTO PORTIONS OF EAST CENTRAL AND SOUTHEAST LOUISIANA AND SOUTHEAST AND COASTAL MISSISSIPPI THROUGH THE AFTERNOON HOURS...MAINLY ALONG AND NORTH OF INTERSTATE 10 AND LAKE PONTCHARTRAIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST MISSISSIPPI AND INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS ARE DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT IS EXPECTED BY WEDNESDAY OR THURSDAY OF NEXT WEEK. THIS SYSTEM MAY BE CAPABLE OF PRODUCING SEVERE WEATHER BUT TIMING AND PLACEMENT WILL NEED REFINEMENT OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 22/TD
In the hours before
Special weather statement, Apr 21, 12:59 PM CDT, 1 hour 40 minutes before
MSZ068-069-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1259 PM CDT THU APR 21 2011 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING AMITE AND WILKINSON COUNTY... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEAR BUDE TO NEAR DOLOROSA...MOVING EAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...CROSBY...SMITHDALE...LIBERTY AND GLOSTER. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 98/SO
Special weather statement, Apr 21, 2:08 PM CDT, 31 minutes before
MSZ070-071-211945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 208 PM CDT THU APR 21 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING NORTHERN PIKE COUNTY...WALTHALL COUNTY... AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTH OF MCCOMB...OR ABOUT 5 MILES NORTH OF SUMMIT...MOVING EAST TO SOUTHEAST AT 30 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...MCCOMB AND SALEM THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 22/TD
Special weather statement, Apr 21, 2:32 PM CDT, 7 minutes before
LAZ036-037-212015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 232 PM CDT THU APR 21 2011 ...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. HELENA PARISH...EAST FELICIANA PARISH... AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREENSBURG...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... GREENSBURG BY 310 PM... MONTPELIER BY 315 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 22/TD
Nearby
Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.